From South Fulton, Tennessee, USA:
My son was diagnosed with type 1 diabetes 6 months ago, and we are doing very well keeping his sugars in control. The problem is the insulin. I have heard that the insulin is good for about a month, and then it starts to loose its potency and needs to be discarded. My son is using only 6-8 units of Humalog a day. My doctor prescribed Humalog 1.5ml cartridges - we use needles not a pen! This was working wonderful, but then the bottles started busting after about 5 or 6 uses. Any suggestions? We have private insurance, so we pay for our prescriptions up front, and are reimbursed later (usually 6-8 weeks later). Thank you so much for your help.
I expect they are not injecting air and the vial is imploding rather than exploding. I didn't realize you could get enough vacuum on the tube to break it. I also haven't tried to burst one injecting too much air. My patients never complain of this. I instruct them to pretend it is a 1000 unit vial. Do it exactly as a vial. Inject air and take out insulin, unit for unit.
Additional comments from Dr. David Schwartz:I concur that this sounds like a physics issue! I'd suggest that they work with a CDE to review their technique.
Additional comments from Barb Schreiner, diabetes nurse specialist:This does sound like too much pressure in the pen cartridge. Try only putting air into the cartridge when it becomes more difficult to pull out a dose.
Original posting 17 Dec 2003
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.